Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Jackson, KY

May 2, 2002Knott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2002, 3:49 PM EDT for Knott County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2002, 3:49 PM EDT (19:49 UTC)
Expired
May 2, 2002, 4:30 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knott County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:00 PM EDTHail 0.88Pippa Passes, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 021949
SVRJKL
KYC119-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
349 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY

* UNTIL 430 PM EDT

* AT 349 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF FISTY...OR  6 MILES NORTH OF HAZARD...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINDMAN AROUND 400 PM EDT
  PIPPA PASSES AROUND 405 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3728 8273 3725 8289 3725 8311 3743 8312
          3744 8285 3741 8283 3742 8280 3739 8276
          3734 8277

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 19 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU MAY 2 2002

ACTIVE WEATHER CONTINUES ALONG FRONTAL BOUNDARY. WILL CLEAR AREA
TONIGHT...WITH DRY AND COOLER WEATHER FOR FRIDAY. FRONT WILL STALL
OUT TO OUR SOUTH AND SHORT WAVE MOVING EAST OUT OF MS VALLEY WILL
INDUCE SFC WAVE ALONG FRONT. OVERRUNNING PCPN ON TAP FOR FRIDAY
NIGHT INTO EARLY SATURDAY WITH BEST CHANCE FOR RAIN OVER SRN PART OF
CWFA. THE SHORT WAVE MOVES RAPIDLY NORTHEAST ON SATURDAY WITH DRY
WEATHER BRIEFLY RETURNING FOR SUNDAY. CHC OF TSTMS FOR MUCH OF NEXT
WEEK.

.JKL...SEVERE THUNDERSTORM WATCH SRN 1/2 OF AREA UNTIL 8 PM .

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:12 PM EDTSevere Thunderstorm WarningJKLRockcastle48 min
May 1, 8:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min
May 1, 8:43 PM EDTTornado WarningJKLLaurel32 min
May 1, 8:44 PM EDTSevere Thunderstorm WarningJKLJackson46 min
May 1, 8:47 PM EDTSevere Thunderstorm WarningJKLClay43 min
May 1, 8:52 PM EDTFlash Flood WarningJKLRockcastle6 hr
May 1, 8:55 PM EDTSevere Thunderstorm WarningJKLKnox50 min
May 1, 9:02 PM EDTTornado WarningJKLKnox38 min
May 1, 9:12 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie48 min
May 1, 9:15 PM EDTSevere Thunderstorm WarningJKLBell30 min
May 1, 9:28 PM EDTTornado WarningJKLClay32 min
May 1, 9:30 PM EDTTornado WarningJKLHarlan45 min
May 1, 9:43 PM EDTFlash Flood WarningJKLJackson5 hr
May 1, 10:12 PM EDTSevere Thunderstorm WarningJKLMontgomery48 min
May 1, 11:24 PM EDTFlash Flood WarningJKLMenifee4 hr
May 2, 12:04 AM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin16 hr
May 2, 10:24 AM EDTSevere Thunderstorm WarningJKLEstill66 min
May 2, 11:03 AM EDTSevere Thunderstorm WarningJKLLee42 min
May 2, 11:26 AM EDTSevere Thunderstorm WarningJKLBreathitt49 min
May 2, 11:30 AM EDTSevere Thunderstorm WarningJKLWolfe30 min
May 2, 11:31 AM EDTFlash Flood WarningJKLEstill, Menifee, Powell, Wolfe4 hr
May 2, 11:44 AM EDTFlash Flood WarningJKLLee4 hr
May 2, 12:05 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin4 hr
May 2, 12:11 PM EDTSevere Thunderstorm WarningJKLPike49 min
May 2, 12:47 PM EDTFlash Flood WarningJKLPike4 hr
May 2, 1:16 PM EDTSevere Thunderstorm WarningJKLLeslie29 min
May 2, 1:22 PM EDTSevere Thunderstorm WarningJKLPerry38 min
May 2, 1:25 PM EDTSevere Thunderstorm WarningJKLClay35 min
May 2, 1:28 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 2, 1:30 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski3 hr
May 2, 1:44 PM EDTSevere Thunderstorm WarningJKLPulaski36 min
May 2, 1:56 PM EDTSevere Thunderstorm WarningJKLMcCreary34 min
May 2, 2:00 PM EDTSevere Thunderstorm WarningJKLLetcher45 min
May 2, 2:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
May 2, 2:09 PM EDTFlash Flood WarningJKLKnott, Letcher3 hr
May 2, 2:13 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel47 min
May 2, 2:56 PM EDTFlash Flood WarningJKLJackson, Owsley4 hr
May 2, 3:20 PM EDTSevere Thunderstorm WarningJKLPulaski40 min
May 2, 3:23 PM EDTSevere Thunderstorm WarningJKLFloyd27 min
May 2, 3:28 PM EDTSevere Thunderstorm WarningJKLOwsley32 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningJKLPike45 min
May 2, 3:34 PM EDTSevere Thunderstorm WarningJKLPerry36 min
May 2, 3:38 PM EDTFlash Flood WarningJKLBreathitt4 hr
May 2, 3:57 PM EDTSevere Thunderstorm WarningJKLClay28 min
May 2, 6:23 PM EDTFlash Flood WarningJKLLeslie, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.